Tornadoes · United States · South Dakota · 2001
F0 tornado, Provo, South Dakota, June 12, 2001
This F0 tornado ran 5.0 miles across Fall River County on June 12, 2001, touching down at 5:05 PM MDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 12, 2001
- Touchdown
- 5:05 PM MDT (23:05 UTC)
- Path length
- 5.0 miles (8.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Fall River County
- Touchdown point
- 43.030, -103.850
- Lift-off point
- 43.030, -103.850
- Record number
- 960
What the Weather Service recorded
A tornado developed southwest of Provo along with quarter sized hail. The storm was next spotted by an off duty NWS employee who observed the tornado south of Provo.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS UNR issued a tornado warning for this county at 23:05 UTC, 0 minutes before the tornado touched down, in force until 23:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:21 UTC | 23:15 UTC | Severe Thunderstorm Warning | UNR |
| 23:05 UTC | 23:45 UTC | Tornado Warning | UNR |
| 23:42 UTC | 00:45 UTC | Tornado Warning | UNR |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 20:41 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 12, 2:45 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 12, 2:45 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT TUE JUN 12 2001 SEVERE WEATHER HAS BEEN FIRING ACROSS WESTERN PORTIONS OF CWA. NUMEROUS SVR AND TOR ALREADY POSTED. UPPER LEVEL LOW CENTERED OVER WA WITH STRONG JET MAX AND UPPER DIVERGENCE RACING NEWD ACROSS CNTRL ROCKIES. DEVELOPING SURFACE LOW OVER ERN WY/CO WITH ASSOCD WARM FRONT LYING EWD ACROSS CNTRL NE. LASTEST MESO ANALYSIS INDICATES WARM FRONTOGENESIS OVER EXTREME SWRN SD...WHERE SUN HAS WARMED TEMPS TO NEAR 80 AT PINE RIDGE WITH DEWPOINTS RISING INTO THE 60S. APPROACHING JET MAX AND DIVERGENCE WILL OVERRUN WARM FRONTAL BOUNDARY INTO INCREASINGLY UNSTABLE AIR MASS WITH HIGH SRH VALUES ACROSS CWA...WHERE TORNADIC TSTMS LIKELY TO CONTINUE DEVELOPING INTO THIS EVENING. SURFACE LOW MOVES NE AND FURTHER AWAY FROM CWA LATER TONIGHT AND WEDNESDAY...WITH NW SFC FLOW AND INCREASING STABILITY DEVELOPING ACROSS AREA. MODELS TEND TO DRY SLOT AREA ON WED WITH LOWER RH VALUES AND QPF. HOWEVER...CANNOT RULE OUT PCPN WITH COLD UPPER LOW HANGING WEST OF AREA...AND NW FLOW PROVIDING UPSLOPE FLOW OVER NRN BLACK HILLS. THICKNESS VALUES AOB 550 DAM COULD PROVIDE FOR SOME SNOW AT HIGHER ELEVATIONS. UPPER LOW FINALLY PULLS EAST OF AREA ON THU FOR DRYING CONDITIONS. .EXTENDED...SHORT WAVE TROUGH RACING ACROSS SOUTHERN CANADA ON FRI MIGHT PROVIDE ENOUGH LIFT FOR A FEW SHOWERS NORTHERN ZONES...OTHERWISE DRY AND WARMER CONDITIONS APPEAR IN ORDER THROUGH SAT. WILL MENTION A CHANCE OF SHOWERS/TSTMS SUN-TUE AS FAIRLY ZONAL FLOW DEVELOPS ACROSS REGION. .UNR...TORNADO WATCH NERN WY AND WRN SD UNTIL 800 PM MDT. JOHNSO,N
In the hours before
Special weather statement, Jun 12, 11:25 AM MDT, 5 hours 40 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054-056>058-122015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1125 AM MDT TUE JUN 12 2001 ...MODERATE RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND ALL OF WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS IN WESTERN SOUTH DAKOTA ALONG AND SOUTH OF INTERSTATE 90...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE AREA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH AND ISOLATED TORNADOES. .DISCUSSION...LOW PRESSURE WILL INTENSIFY OVER WESTERN NEBRASKA WITH A WARM FRONT MOVING NORTH INTO FAR SOUTHERN SOUTH DAKOTA BY LATE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE WARM FRONT WITH SOME STORMS BECOMING SEVERE. ANY SEVERE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE MOST SEVERE STORMS ARE EXPECTED TO MOVE EAST AT 10 TO 20 MPH. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE CZEPYHA
Local storm report, Jun 12, 2:48 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
248 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM 13 S GILLETTE WY 1.75 INCH HAIL
06/12/01 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0140 PM 10 S GILLETTE WY TORNADO
06/12/01 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 12, 3:45 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0142 PM 14 SE GILLETTE WY WIND DAMAGE
06/12/01 CAMPBELL NUMEROUS POWER LINES
DOWN. . REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0150 PM 30 SE GILLETTE WY WIND DAMAGE
06/12/01 CAMPBELL ROOF DAMAGED ON
BUILDING. . REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0250 PM ROCHELLE WY TORNADO
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0256 PM 13 SW UPTON WY TORNADO
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0315 PM 15 W OSAGE WY .75 INCH HAIL
06/12/01 WESTON REPORTED BY COOPERATIVE
OBSERVER.
0316 PM CLARETON WY TORNADO
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0316 PM CLARETON WY 1 INCH HAIL
06/12/01 WESTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0320 PM 4 SE CLARETON WY TORNADO
06/12/01 WESTON X REPORTED BY STORM
SPOTTER.Local storm report, Jun 12, 4:31 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/RE------------ Atmospheric Sensor Data -----------------------------
-- Temp -- RH -- Precipitation -- -VIS- ------ Wind -------
Air Dew Type Rate Accum Dir Speed Gust
(F) (F) (%) (in/hr) (in) (mi) (mph) (mph)
~ 65 63 93 Y E 13 16
-------------------------- Surface Sensor Data --------------------------------
---------- Sensor ----- ----Temperatures---- ---------- Condition -----------
# Location Surface Subsfc FP Status C% CF Ice Depth
(F) (F) (F) (%) (%) (in)
~ 21 East Bound HW18 91 Dry
~ 22 Sub-Surface Temp 17 75
10) Ludlow Last report: 15:58 06/12/01
------------------------- Atmospheric Sensor Data -----------------------------
-- Temp -- RH -- Precipitation -- -VIS- ------ Wind -------
Air Dew Type Rate Accum Dir Speed Gust
(F) (F) (%) (in/hr) (in) (mi) (mph) (mph)
~ 59 52 78 N NE 6 7
-------------------------- Surface Sensor Data --------------------------------
---------- Sensor ----- ----Temperatures---- ---------- Condition -----------
# Location Surface Subsfc FP Status C% CF Ice Depth
(F) (F) (F) (%) (%) (in)
~ 23 North Bound US85 .
~ 24 Sub-Surface Temp 17
11) Lemmon Last report: 15:46 06/12/01
------------------------- Atmospheric Sensor Data -----------------------------
-- Temp -- RH -- Precipitation -- -VIS- ------ Wind -------
Air Dew Type Rate Accum Dir Speed Gust
(F) (F) (%) (in/hr) (in) (mi) (mph) (mph)
~ 67 45 45 Y E 15 21
-------------------------- Surface Sensor Data --------------------------------
---------- Sensor ----- ----Temperatures---- ---------- Condition -----------
# Location Surface Subsfc FP Status C% CF Ice Depth
(F) (F) (F) (%) (%) (in)
~ 25 EASTBOUND LANE * 80 K Dry
~ 26 SubprobeLocal storm report, Jun 12, 4:33 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT TUE JUN 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM 8 S DEADWOOD SD .75 INCH HAIL
06/12/01 LAWRENCE REPORTED BY STORM
SPOTTER.
1045 AM 4 S DEADWOOD SD .75 INCH HAIL
06/12/01 LAWRENCE REPORTED BY PUBLIC.
0140 PM 13 S GILLETTE WY 1.75 INCH HAIL
06/12/01 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0140 PM 10 S GILLETTE WY TORNADO
06/12/01 CAMPBELL REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0339 PM 30 W NEWCASTLE WY TORNADO
06/12/01 WESTON TIPPED OVER SECONDARY
RESIDENCE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0351 PM UPTON WY 1.75 INCH HAIL
06/12/01 WESTON TRAILER HOUSE
DESTROYED. REPORTED BY
EMERGENCY MANAGEMENT.
0422 PM NEWCASTLE WY 1 INCH HAIL
06/12/01 WESTON REPORTED BY STORM
SPOTTER.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KUNR), 12:00Z
11.1 hours before the tornado, 140 km from the path. June 12, 2001.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -514 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 3.6 K/km
Rapid City, SD (KUNR), 00:00Z
0.9 hours after it, 140 km from the path. June 13, 2001.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -103 J/kg
- Surface CAPE
- 472 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Lusk (LSK), 55 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:07 UTC | 82.4 | 33.8 | 270° 10 kt | 13 | ||
| 21:36 UTC | 80.6 | 33.8 | 270° 8 kt | 10 | ||
| 21:52 UTC | 82.4 | 35.6 | 270° 8 kt | 11 | ||
| 22:07 UTC | 82.4 | 35.6 | 270° 8 kt | 10 | ||
| 22:37 UTC | 82.4 | 37.4 | 270° 4 kt | 7 | ||
| 22:52 UTC | 84.2 | 35.6 | 270° 2 kt | 5 | ||
| 23:07 UTC | 84.2 | 35.6 | 320° 3 kt | 5 | ||
| 23:37 UTC | 82.4 | 33.8 | 230° 10 kt | 14 | ||
| 23:51 UTC | 82.4 | 33.8 | 180° 11 kt | 13 | ||
| 00:37 UTC | 80.6 | 33.8 | 180° 3 kt | 5 | ||
| 00:52 UTC | 80.6 | 33.8 | 230° 3 kt | 4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Rapid City radar (KUDX), 147 km away, was scanning. The volume nearest the touchdown began at 23:07 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of June 12, 2001
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 12 | 11:25 AM CDT | F0 | Poweshiek, IA | 0.2 | 25 | |||
| June 12 | 1:27 PM MDT | F0 | Campbell, WY | 2.0 | 25 | |||
| June 12 | 3:30 PM EDT | F0 | Richmond, GA | 0.2 | 50 | |||
| June 12 | 1:30 PM MDT | F0 | Campbell, WY | 9.0 | 25 | |||
| June 12 | 1:50 PM MDT | F1 | Campbell, WY | 27.0 | 25 | |||
| June 12 | 2:35 PM MDT | F1 | Weston, WY | 20.0 | 30 | |||
| June 12 | 3:05 PM MDT | F0 | Niobrara, WY | 0.2 | 30 | |||
| June 12 | 5:35 PM EDT | F0 | Hampton, SC | 1.0 | 30 | |||
| June 12 | 5:40 PM EDT | F0 | Colleton, SC | 2.0 | 40 | |||
| June 12 | 6:30 PM EDT | F1 | Hampton, SC | 6.0 | 75 | |||
| June 12 | 4:50 PM MDT | F0 | Fall River, SD | 2.0 | 100 | |||
| June 12 | 7:33 PM EDT | F0 | Bamberg, SC | 0.1 | 30 | |||
| June 12 | 6:45 PM CDT | F0 | Sioux, IA | 0.1 | 50 | |||
| June 12 | 6:05 PM MDT | F0 | Fall River, SD | 5.0 | 100 | |||
| June 12 | 8:10 PM EDT | F0 | Beaufort, SC | 1.0 | 40 | |||
| June 12 | 7:12 PM CDT | F0 | Minnehaha, SD | 0.1 | 50 | |||
| June 12 | 6:13 PM MDT | F0 | Dawes, NE | 0.2 | 25 | |||
| June 12 | 8:25 PM EDT | F0 | Beaufort, SC | 1.0 | 40 | |||
| June 12 | 7:41 PM CDT | F0 | Minnehaha, SD | 0.1 | 50 | |||
| June 12 | 8:55 PM EDT | F0 | Beaufort, SC | 0.5 | 30 | |||
| June 12 | 8:10 PM CDT | F0 | , SD | 1.0 | 25 | |||
| June 12 | 9:15 PM EDT | F0 | Beaufort, SC | 1.0 | 30 | |||
| June 12 | 8:27 PM CDT | F0 | Hutchinson, SD | 1.0 | 100 | |||
| June 12 | 9:02 PM CDT | F0 | McCook, SD | 0.1 | 50 | |||
| June 12 | 9:12 PM CDT | F0 | Lyon, IA | 0.1 | 50 | |||
| June 12 | 9:26 PM CDT | F0 | Dickinson, IA | 0.1 | 50 | |||
| June 12 | 9:34 PM CDT | F0 | McCook, SD | 0.1 | 50 | |||
| June 12 | 9:42 PM CDT | F0 | Nolan, TX | 0.1 | 20 | |||
| June 12 | 9:45 PM CDT | F0 | Osceola, IA | 0.1 | 50 | |||
| June 12 | 8:46 PM MDT | F0 | Sheridan, NE | 2.0 | 440 | $10,000 | ||
| June 12 | 9:46 PM CDT | F0 | Dickinson, IA | 0.5 | 50 | |||
| June 12 | 9:53 PM CDT | F0 | Nolan, TX | 0.1 | 20 | |||
| June 12 | 10:05 PM CDT | F0 | Nobles, MN | 0.1 | 50 | |||
| June 12 | 11:05 PM EDT | F0 | Charleston, SC | 1.0 | 30 | |||
| June 12 | 10:19 PM CDT | F0 | Minnehaha, SD | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.